Hail, Richmond
- When
- August 16, 5:36 PM EST to 5:40 PM EST
- Where
- Richmond County, 1.17 mi ESE of Mc Bean
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.244, -81.951
Reported penny to nickel size hail in McBean.
A frontal boundary was nearly stationary across the southern portion of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A frontal boundary was nearly stationary across the southern portion of the forecast area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 16, 2:47 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 347 PM EDT SAT AUG 16 2008 .SYNOPSIS... WEAK FRONTAL BOUNDARY REMAINS SOUTH OF THE REGION WITH NORTHEAST WINDS KEEPING PLENTY OF CLOUDINESS OVER THE AREA. THE FRONTAL BOUNDARY WILL REMAIN JUST SOUTH OF THE AREA THROUGH EARLY NEXT WEEK WHEN GULF MOISTURE WILL BEGIN MOVING INTO THE REGION. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... FRONTAL BOUNDARY SOUTH OF THE AREA WITH NORTHEAST WINDS PUSHING ATLANTIC MOISTURE ONSHORE CONTINUE TO KEEP THE FORECAST AREA MOSTLY CLOUDY WITH A FEW ISOLATED SHOWERS AND THUNDERSTORMS. EXPECT THE SHOWER AND THUNDERSTORM ACTIVITY TO REMAIN LIMITED AND PERSIST OVER THE NEXT SEVERAL HOURS...WITH THE REAL LIMITING FACTOR BEING TEMPERATURES ONLY REACHING THE MIDDLE 80S. ACTIVITY WILL DISSIPATE WITH SUNSET HOWEVER THERE IS A CHANCE OF THUNDERSTORMS TOWARD DAYBREAK AS A WEAK SHORTWAVE MOVES INTO THE AREA. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... FRONTAL BOUNDARY WILL REMAIN SOUTH OF THE AREA WITH CLOUD COVER AGAIN KEEPING TEMPERATURES IN THE MIDDLE 80S FOR MOST LOCATIONS. MODELS INDICATE WEAK INSTABILITY ALTHOUGH THERE WILL BE AMPLE MOISTURE WITH PWAT INCREASING TO AROUND 1.75 INCHES IN THE AFTERNOON. SUNDAY NIGHT BRINGS CHANGE TO THE AREA AS MODELS CONTINUE TO TRY AND FIND A CONSENSUS SOLUTION. REMAINS OF THE FRONTAL BOUNDARY WILL BEGIN TO SLIDE NORTHWARD AS TS FAYE BEGINS TRACKING INTO FL. AS A RESULT HAVE INCREASED POPS AND CLOUDS FOR LATE SUNDAY AND SUNDAY NIGHT. MONDAY AND MONDAY NIGHT CONTINUE THE UNCERTAINTY OF THE FORECAST AS MODELS HAVE SOLUTIONS DIFFERING FROM THE WEST COAST TO SE OF FL BY MONDAY AFTERNOON. AGREE WITH MODELS AND NHC ON A SOLUTION MORE TOWARD THE WESTERN COAST OF FL. WITH THIS TRACK EASTERLY WINDS WILL BEGIN PUSHING ADDITIONAL ATLANTIC MOISTURE INTO THE REGION THUS RESULTING IN INCREASED CLOUDS AND POPS FOR MONDAY AND MONDAY NIGHT. TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DUE TO THE INCREASED CLOUD COVER. && .LONG TERM /TUESDAY THROUGH SATURDAY/... ALTHOUGH THERE IS PLENTY OF DIFFERENCE IN MODELS WILL CONTINUE TO FOLLOW THE WESTERN COAST OF FL TRACK WHICH WILL MAKE SEVERAL FORECAST CHANGES FOR THE AREA. INTERACTIONS BETWEEN TS FAYE AND LAND SHOULD LIMIT INTENSIFICATION...HOWEVER WITH THE SYSTEM CENTER WEST OF THE AREA WILL EXPECT INCREASED CHANCES OF RAIN THROUGH THE LONG TERM. MODELS INDICATE TS FAYE WILL BE SLOW MOVING SYSTEM AND IF THE CURRENT TRACK HOLDS WILL SPREAD PRECIPITATION ACROSS THE AREA FROM TUESDAY THROUGH AT LEAST FRIDAY. AS A RESULT HAVE MADE SIGNIFICANT CHANGES TO THE LONG TERM TO INCREASE CLOUDS AND POPS AND LOWER TEMPERATURES A COUPLE OF DEGREES. WILL CONTINUE TO MONITOR TS FAYE CLOSELY AS CHANGES WITH THIS SYSTEM WILL MAKE SIGNIFICANT CHANGES TO THE LONG TERM FORECAST. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A WEAK FRONTAL BOUNDARY WILL REMAIN JUST OFF TO THE SOUTH OF THE FORECAST AREA AGAIN THIS AFTERNOON AND OVERNIGHT. EASTERLY LOW LEVEL WINDS WILL KEEP PLENTY OF MOISTURE AROUND OVER THE NEXT 24 HOURS. HAZY SURFACE CONDITIONS WILL PERSIST...WITH 5-6SM IN HZ REMAINING. BROKEN MID LEVEL CLOUDS THIS AFTERNOON. FOR THE OVERNIGHT PERIOD...MODELS ARE ALL SHOWING PERIOD OF IFR CEILINGS AND VISIBILITIES DEVELOPING ONCE AGAIN AT ALL SITES BY 10Z SUNDAY MORNING...WITH PERIODS OF LIFR BEING POSSIBLE AT KAGS AND KOGB. CONDITIONS IMPROVING AFTER 14Z...WITH VFR AFTER 16Z. AT THIS TIME...NO SIGNIFICANT IMPACTS ARE EXPECTED IN THE EXTENDED PERIOD. HOWEVER...INTERESTS ACROSS THE REGION WILL STILL NEED TO MONITOR THE TRACK AND MOVEMENT OF TROPICAL SYSTEM FAY INTO NEXT WEEK. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 519 AM EDT SAT AUG 16 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 519 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONTINUE TO MONITOR PROGRESS OF TROPICAL SYSTEM FAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 336 PM EDT SAT AUG 16 2008 GAZ063-162015- MCDUFFIE- 336 PM EDT SAT AUG 16 2008 ...A STRONG THUNDERSTORM WAS AFFECTING MCDUFFIE COUNTY... AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF THOMSON...MOVING SOUTHEAST AT 19 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 615 PM EDT SAT AUG 16 2008 SCZ038-162315- CLARENDON- 615 PM EDT SAT AUG 16 2008 ...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON COUNTY... AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN THE GABLE AND SARDINIA AREA OF NORTHERN CLARENDON COUNTY. THE STORM WAS MOVING LITTLE. EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS WITH THIS THUNDERSTORM. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 618 PM EDT SAT AUG 16 2008 GAZ065-162315- RICHMOND- 618 PM EDT SAT AUG 16 2008 ...A STRONG THUNDERSTORM WAS AFFECTING RICHMOND COUNTY... AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN THE SOUTHEAST PART OF RICHMOND COUNTY. THIS WAS THE AREA BETWEEN HEPHZIBAH AND MCBEAN. MOVEMENT WAS EAST-SOUTHEAST NEAR 10 MPH. EXPECT WIND GUSTS NEAR 45 MPH...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS WITH THIS THUNDERSTORM. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The Charleston,SC radar (KCLX), 107 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
Reported penny to nickel size hail in McBean.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118972.